Minnesota, 2004

High Wind and Strong Wind in Minnesota, December 12, 2004

December 12, 2004 · NWS MPX · 42 events in 42 counties and zones

A strong cold front pushed through Minnesota during the early morning hours of December 12th. By dawn, winds turned to the northwest and increased to 25 to 40 MPH with gusts as high as 70 MPH.

Where it happened

Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong cold front pushed through Minnesota during the early morning hours of December 12th. By dawn, winds turned to the northwest and increased to 25 to 40 MPH with gusts as high as 70 MPH. The windiest part of the day was from mid morning through mid afternoon when many locations suffered sustained winds in the 30 to 45 MPH range. The highest wind gusts recorded in southern Minnesota during this time included 71 MPH in Welch and 62 MPH near Albert Lea, St. James, Winthrop and Owatonna. Other notable wind gusts included 59 MPH at New Ulm, 58 MPH in Mankato, 55 MPH in St. Cloud and Morris, 54 MPH at Redwood Falls, and 52 MPH at the Minneapolis/St. Paul International Airport. Scattered trees were downed and a few buildings received minor roof damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 12, 4:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 12, 4:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CST SUN DEC 12 2004

.DISCUSSION...
SEASONALLY DEEP LOW PRESSURE SYSTEM (988 MB) SITUATED ALONG THE
NORTHSHORE OF MN THIS MORNING. THE CENTRAL PRESSURE OF THIS LOW IS
NOT EXPECTED TO DEEPEN FURTHER AS IT TRACKS SOUTHEAST ACROSS LAKE
SUPERIOR. HOWEVER...WITH GRADIENT BEHIND SYSTEM...TOGETHER WITH
ISALLOBARIC CONTRIBUTION TO WIND...WE DECIDED TO GO WITH A HIGH WIND
WARNING ACROSS MOST OF OUR MINNESOTA COUNTIES WITH WIND ADVISORIES
INTO MOST OF OUR WISCONSIN COUNTIES.

LOCAL RUN OF WSETA (00 GMT) SHOWED 65 TO 70 KTS AT 850 MB WITH 40
TO 45 KTS AT 925 MB WHILE (06 GMT) RUN BACKS OFF SOMEWHAT ON 850 MB
WINDS (NOW 50 TO 58 KTS) BUT NOW INCREASES WIND STRENGTH AT 925 MB
TO AROUND 45 TO 47 KTS BETWEEN 17 AND 20 GMT.  ASSESSMENT OF
DOWNWARD TRANSPORT POTENTIAL FROM BUFKIT SHOWS STEEP LAPSE RATES
THROUGH 830 MB SO WARNING CRITERIA WIND GUSTS OF 50 KTS SEEMS LIKE A
SURE BET. BUFKIT ALSO SHOWS SOME LOW LEVEL CAPE THAT SUGGESTS SOME
SNOW SHOWER ACTIVITY AS THE COLD AIR MOVES IN. HIGH PRESSURE RIDGE
PUSHES INTO MN LATE TUESDAY.

LONGER TERM...WEDNESDAY THROUGH SUNDAY
NEW GFS INDICATING RATHER MILD PACIFIC FLOW PATTERN THROUGH MUCH OF
THE PERIOD.  COUPLE OF SHORT WAVES MOVE THROUGH WED AND FRI WITH
WHAT APPEARS TO BE A REPEAT WIND EVENT EARLY NEXT WEEK AS ANOTHER
SURGE OF ARCTIC AIR ARRIVES NEXT SUNDAY. LITTLE CHANGE TO CURRENT
GRIDS ANTICIPATED.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
.MN...HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING
MNZ041>043-047>051-054>059-064>067-073>075-082-083-091-092-
HIGH WIND WARNING 9 AM UNTIL 6 PM CST THIS EVENING
MNZ060>063-068>070-076>078-084-085-093-WIZ023-024-
.WI...WIND ADVISORY 9 AM UNTIL 6 PM CST THIS EVENING
MNZ044-045-052-053-WIZ014>016-025>028-

&&
Hazardous weather outlook, Dec 12, 5:50 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 AM CST SUN DEC 12 2004

MNZ043-050-051-059>063-068>070-076>078-084-085-093-WIZ023-024-131200-
ANOKA-BENTON-CARVER-DAKOTA-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-
MORRISON-PIERCE-RAMSEY-RICE-SCOTT-SHERBURNE-ST CROIX-STEELE-WASECA-
WASHINGTON-WRIGHT-
550 AM CST SUN DEC 12 2004

...HIGHS WIND WARNING IN EFFECT FROM 9AM TO 6 PM CST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS SUSTAINED FROM 25 TO 30 MPH WITH WIND GUSTS
TO 58 MPH ARE EXPECTED DURING THE DAY.  THE WINDS WILL DIMINISH
SOME BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-131200-
BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE-
MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-STEARNS-
STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
550 AM CST SUN DEC 12 2004

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS SUSTAINED FROM 30 TO 35 MPH WITH GUSTS OF
55 TO 60 MPH ARE EXPECTED OVER THE REGION TODAY.  EXPECT THE WINDS
TO DIMINISH SOME BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ044-045-052-053-WIZ014>016-025>028-131200-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-MILLE LACS-
PEPIN-POLK-RUSK-
550 AM CST SUN DEC 12 2004

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED OVER MUCH OF THE REGION TODAY. THE WINDS ARE EXPECTED TO
DIMINISH SOMEWHAT BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 high wind, 8 strong wind. Local standard time, as filed.

High Wind, Lac Qui Parle

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Lac Qui Parle forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

High Wind, Yellow Medicine

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Yellow Medicine forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

High Wind, Chippewa

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Chippewa forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

High Wind, Swift

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Swift forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

High Wind, Stevens

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Stevens forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

High Wind, Pope

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

High Wind, Douglas

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Douglas forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

High Wind, Todd

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Todd forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

High Wind, Morrison

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Morrison forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

High Wind, Benton

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Benton forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

High Wind, Stearns

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Stearns forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

High Wind, Sherburne

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Sherburne forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

High Wind, Wright

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Wright forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

High Wind, Meeker

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Meeker forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

High Wind, Kandiyohi

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Kandiyohi forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

High Wind, Renville

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Renville forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

High Wind, Redwood

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Redwood forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

High Wind, McLeod

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
McLeod forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

High Wind, Carver

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Carver forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

High Wind, Sibley

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Sibley forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

High Wind, Scott

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Scott forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

High Wind, Dakota

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Dakota forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

High Wind, Goodhue

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Goodhue forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

High Wind, Rice

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Rice forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

High Wind, Le Sueur

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Le Sueur forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

High Wind, Nicollet

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Nicollet forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

High Wind, Brown

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Brown forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

High Wind, Watonwan

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Watonwan forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

High Wind, Martin

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Martin forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

High Wind, Blue Earth

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Blue Earth forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

High Wind, Faribault

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Faribault forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

High Wind, Waseca

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Waseca forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

High Wind, Steele

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Steele forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

High Wind, Freeborn

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Freeborn forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Strong Wind, Mille Lacs

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Mille Lacs forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Strong Wind, Kanabec

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Kanabec forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Strong Wind, Isanti

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Isanti forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Strong Wind, Chisago

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Chisago forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Strong Wind, Anoka

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Anoka forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Strong Wind, Hennepin

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Hennepin forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Strong Wind, Ramsey

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Ramsey forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431379, 5431380, 5431381, 5431670, 5431671, 5431672, 5431673, 5431674, 5431675, 5431676, 5431677, 5431678, 5431679, 5431680, 5431681, 5431682, 5431683, 5431684, 5431685, 5431686, 5431687, 5431688, 5431689, 5431690, 5431691, 5431692, 5431693, 5431694, 5431695, 5431696, 5431697, 5431698, 5431699, 5431700, 5431701, 5431702, 5431703, 5431704, 5431705, 5431706, and more.